Previous Abstract | Next Abstract
Printable Version
A-1134
2001
A Case of Multiple and Significant Postoperative Bleeds in a Single Patient Felt To Be Attributable to Chronic Preoperative Panax GinsengUse
Jessie A. Leak, M.D.; Susan M. Feather, M.D.; Franco DeMonte, M.D.
Anesthesiology, MD Anderson Cancer Center, Houston, Texas, United States
Panax ginseng is known to have anti-platelet properties and to date, there are no case reports of perioperative bleeding associated with the chronic preoperative use of ginseng.

CASE REPORT:

A 37-year-old Chinese male underwent a resection of a giant right jugular foramen schwannoma with obstructive hydrocephalus. Preoperative medications included dexamethasone and nizatidine. The procedure consisted of the insertion of a right frontal ventriculostomy, a sub-occipital craniotomy, and gross total excision of the intra-cranial portion of the tumor. Estimated blood loss for the eighteen hour procedure was one thousand cc. No blood transfusions were required; the operative field was dry at the time of closure.

One day postoperatively, the patient was found, via routine CT scan, to have a significant right posterior fossa hematoma and a large intraventricular hemmorhage secondary to ventriculostomy insertion. Platelet count, prothrombin time and partial thromboplastin time were all normal. The patient underwent emergent evacuation of the hematoma as well as revision of the ventriculostomy with fluid replacement of an estimated blood loss of seven hundred cc. No transfusions were given. The operative field was dry at the time of closure. Unfortunately, he had a second, unexplained, recurrent posterior fossa bleed which required a second re-evacuation of hematoma with a dry field at the time of closure.

Subsequent extensive hematology investigation revealed only a persistently elevated prothrombin time felt to be secondary to broad-spectrum antibiotic therapy. Thrombelastography was not performed at any time. The patient was discharged home and returned one and a half months later for a right vocal cord medialization with thyroplasty and cricopharyngeal myotomy for persistent vocal cord paralysis. The procedure was performed under heavy sedation with an estimated blood loss of fifty cc with a dry field noted at the end of the surgery. Postoperatively, the patient developed a large hematoma at the site, necessitating emergent tracheostomy. Normal laboratory findings were again noted.

Several months later, the patient's wife remarked to the attending neurosurgeon that her husband had been a chronic consumer of ginseng tea for many years prior to his surgeries. After careful analysis, it is concluded that all reasonable explanations for this patient's bleeding diatheses were eliminated.

Despite the present-day inablity to perform assays to identify this agent as the cause of this patient's difficulties, we believe this represents an important case report to demonstrate the potential dangers of preoperative ginseng use and the importance of taking a complete drug history, including nutraceuticals.

Anesthesiology 2001; 95:A1134